White sand like particles in wet stool

  1. 0 I will spare you all the story (unless you really want to know) but the ER sent a patient to my floor. Well, he was rather messy, and during the clean up, we noticed that there was this white, sand like substance in this guys stool. The stool itself was like water. (Just green, slimy, and of course, not so good to smell). It was just odd to deal with the odd white stuff, which through gloves felt a lot like sand. Because his stool was so wet, the white sandy stuff was all over him.

    Anyone have a clue what it was?

    Edit to Add:

    Maybe the full story will help, because the guy had been sitting in it time may have been a factor.

    About 2253 the patient gets admitted to the floor (shift ends at 2300, go figure, nothing new there...). Even though he was not my patient, I checked to see if the CNA admitting needed help, I could SMELL that she did. (According to the ER Tech who transported him, it had just happened. My opinion on the veracity of that statement? Bullsh...)

    We began cleaning him up, and he had stool flowing over his hips (it was wet, not at all formed). It had formed puddles at his sides, and in his groin area. His genitals were submerged (as you can see, I highly doubt he JUST happened to do all that on the trip up from the ER). During the cleanup, we both noted that there was this odd, white, sand like substance all over. It felt like sand, and was just scattered everywhere. All in all it took nearly a half an hour to get him cleaned up, and the linens changed.

    The main question I have, is what exactly was that white, sand like stuff?
    Last edit by 09S=BSN on Jan 25, '09
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.

  3. Visit  09S=BSN profile page

    About 09S=BSN

    09S=BSN has '1' year(s) of experience and specializes in 'GI Med-Surge, Ortho, Remote Tele,'. From 'Tennessee'; 30 Years Old; Joined Nov '08; Posts: 186; Likes: 164.

    9 Comments so far...

  4. Visit  nursejohio profile page
    0
    When I was still an aide working in LTC we got new briefs for the residents. If they were wet for any period of time, the paper layer would get broken down and we'd notice little white particles of the absorbent material sticking to their skin. Thats the only thing that comes to mind right now.
  5. Visit  deyo321 profile page
    0
    C. diff and unabsorbed medication. (Like the gelatin capsule dissolved and the med went through pt to quickly to absorb). Just a thought I have seen this as well.
  6. Visit  GN Dave profile page
    0
    I've seen where vitamins/minerals present in stool in a solid form (granular) when intestinal absorbtion is altered or inadequate such as in dumping syndrome...
  7. Visit  nerdtonurse? profile page
    0
    Did anyone do an ova/parasite on him?
  8. Visit  09S=BSN profile page
    0
    He did have diapers on, and come to think of it, I have seen this happen before (but we try to keep our patients clean, so thankfully it is rare). It may very well have just been the diapers.

    It did not smell like C-dif, for which I am quite glad. As far as a parasite check, he came in at the tail end of my shift, and I was gone by 2330. He was also not my patient, so I do not have any clue what was being done for him. Being undigested pills, is possible, but I have seen those before.

    Thank you all.
  9. Visit  leslie :-D profile page
    0
    what was his chief complaint/admitting dx?

    leslie
  10. Visit  Pepperlady profile page
    0
    Could be any number of things .......

    Something he ate that didn't dissolve due to such a quick transit time through his gut as has been previously mentioned ... pills, food, etc.

    I have had an instance where the diaper was so wet when we removed it, it ripped and the little gel bits (that make the diaper absorbant) were all over the patient, they are very tiny and somewhat sand like and very difficult to get off the patient.
  11. Visit  Dinsey profile page
    0
    I used to take care of a woman who had liquid stools (tube fed) but her stool always had little Depakote sprinkles in it.
  12. Visit  ktwlpn profile page
    0
    Anytime you have a clean -up project like this one try using body lotion and wash cloths to get the residue off-it works like a charm.Back in the day when we pumped bran into the incontinent folks in LTC that was the only thing that got those little flakes off of them..


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top